Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
195 Doctors are Online

History of PCOS. Having irregular periods, feeling bloated and sudden weight loss. Worrisome

User rating for this question
Answered by
Practicing since : 2001
Answered : 11722 Questions
I am a 48-year-old woman with a history of polycystic ovarian syndrome and irregular periods. I also am treated for hypothyroidism. Back in 2006, my GYN put me on Lo Ovral (generic Cryselle 28) for breakthrough bleeding. Everything was fine (I even had months at a time when I didn't have a period) until July of this year when it became impossible to get Cryselle anymore and I was switched to Lo Ogestrel 28. I started having heavier periods that were longer. Then last month, I was under a lot of stress and I skipped my period all together. I am now in week three of my active pills and last night I started bleeding (lightly) and having cramps. I also am bloated. I called my GYN this morning and the nurse said to finish the pill pack (take the last two pills) and then start the new one next Sunday after my period and everything should be fine. She said it was all stress-related breakthrough bleeding, plus the switch to the Lo Ogestrel.
I should mention that I have lost 60 pounds since XXXXXXX due to being on a low carb diet and exercise. Does this have anything to do with the breakthrough bleeding?
I am worried about this bleeding and would like another opinion.
Posted Mon, 7 Jan 2013 in Women's Health
Answered by Dr. Rakhi Tayal 48 minutes later
Thanks for posting your query.
The small breakthrough bleeding that you had is likely to be due to stress related. Sudden weight loss can also alter the bleeding patterns. This is not worrisome. Such mild spotting usually stops on its own without any specific treatment. You can continue taking the pills as usual. The change in the pills can also result in such a change in the bleeding pattern.
In case the bleeding becomes heavier, then it is best to consult your gynecologist for any additional hormonal therapy.
Hope this answers your query. I will be glad to answer the follow up queries that you have.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Dr. Rakhi Tayal.
Above answer was peer-reviewed by
Follow-up: History of PCOS. Having irregular periods, feeling bloated and sudden weight loss. Worrisome 8 minutes later
I thought I would only experience breakthrough bleeding for three months after the change in pills, and it's been five months since I switched generics for the Lo Ovral. Plus, I thought that since the Lo Ogestrel had the same active ingredients as the Cryselle that I would have no problem with it. So even a switch between generics of the same brand name drug could cause this sort of bleeding? And bleeding that occurs five months after switching generics is normal?
Answered by Dr. Rakhi Tayal 9 minutes later
Thanks for writing again.
If you are taking Lo Ogestrel for last five months then the breakthrough bleeding you had might be due to a hormonal imbalance due to the weight loss or stress.
Sometimes, a change in the brand even if the active ingredients are same can result in mildly irregular responses. Bot since you are taking it for last five months, it is not expected in your case.
Hope my answer is helpful.
Do accept my answer in case there are no further queries.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor